Alert archive / Vermont / Flash Flood Warnings in 2008
Flash Flood Warning 6, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jul 9, 2008, 2:04 PM EDT for 4 counties in Vermont. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2008, 2:04 PM EDT (18:04 UTC)
- Expired
- Jul 9, 2008, 4:03 PM EDT
- In force
- 119 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chittenden County, VT, Franklin County, VT, Lamoille County, VT, Orleans County, VT
The radar
The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBTV 091807 FFWBTV VTC007-011-015-019-092100- /O.NEW.KBTV.FF.W.0006.080709T1804Z-080709T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 204 PM EDT WED JUL 9 2008 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN ORLEANS COUNTY IN NORTHEAST VERMONT NORTHEASTERN CHITTENDEN COUNTY IN NORTHWEST VERMONT FRANKLIN COUNTY IN NORTHWEST VERMONT NORTHWESTERN LAMOILLE COUNTY IN NORTHWEST VERMONT * UNTIL 500 PM EDT * AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. THE GREATEST FLASH FLOOD THREAT IS ALONG SMALL STREAMS IN BAKERSFIELD...AND TRIBUTARIES TO THE TROUT RIVER IN MONTGOMERY...WHERE TWO TO THREE INCHES OF RAIN HAVE FALLEN IN LESS THAN TWO HOURS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTFIELD...SHELDON...RICHFORD...NORTH TROY...NEWPORT CENTER... MONTGOMERY...JAY...ENOSBURG FALLS...TROY AND MONTGOMERY CENTER ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 4501 7279 4500 7223 4453 7283 4467 7323 TIME...MOT...LOC 1804Z 180DEG 0KT 4482 7274 $$ HANSON
1 follow-up statement
000 WGUS71 KBTV 092003 FFSBTV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 402 PM EDT WED JUL 9 2008 VTC007-011-015-019-092012- /O.CAN.KBTV.FF.W.0006.000000T0000Z-080709T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAMOILLE VT-ORLEANS VT-CHITTENDEN VT-FRANKLIN VT- 402 PM EDT WED JUL 9 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN ORLEANS COUNTY IN NORTHEAST VERMONT...AND FRANKLIN...NORTHEASTERN CHITTENDEN AND NORTHWESTERN LAMOILLE COUNTIES IN NORTHWEST VERMONT... HEAVY RAIN HAS ENDED OVER THE AREA. BE CAREFULL WHEN DRIVING...AND BE ON THE LOOKOUT FOR ROAD WASHOUTS ESPECIALLY ON DIRT BACK ROADS IN BAKERSFIELD AND MONTGOMERY. LAT...LON 4501 7279 4500 7223 4453 7283 4467 7323 TIME...MOT...LOC 2002Z 180DEG 0KT 4482 7274 $$ HANSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 12:47 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 9, 12:47 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1247 PM EDT WED JUL 9 2008 .SYNOPSIS... A WARM...MOIST...AND UNSTABLE AIRMASS...COMBINED WITH AN APPROACHING COLD FRONT...WILL RESULT IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...SMALL HAIL...AND LOCALLY HEAVY AMOUNTS OF RAINFALL. THE FRONT WILL EXIT THE REGION TONIGHT...WITH ANY SHOWERS AND THUNDERSTORMS COMING TO AN END. HIGH PRESSURE WILL BRING COOLER AND DRIER CONDITIONS TO THE NORTH COUNTRY ON THURSDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 1100 AM EDT WEDNESDAY...STILL LOOKING AT THE POTENTIAL FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON. SETUP FOR SEVERE IS NOT PERFECT AS KEY ELEMENTS MAY NOT BE JUXTAPOSED... NAMELY THE DEEP LAYER SHEAR AND BEST INSTABILITY. CLOUD SHIELD MOVING ACROSS THE REGION AT THE MOMENT WILL CONTINUE TO SPREAD EAST AS THE DAY WEARS ON WITH BEST INSTABILITY CONFINED TO EASTERN VERMONT AND POINTS SOUTH AND EAST. MORNING SOUNDING AT ALBANY SHOWS WARMER MID LEVELS AND THIS IS WHAT WILL LIMIT CAPE FROM BEING SIGNIFICANT TODAY. MEANWHILE...DEEP LAYER SHEAR IS LAGGING A BIT BEHIND AND WILL BE STRONGEST NEAR THE CANADIAN BORDER. NEVERTHELESS...SHEAR IS STRONGER THAN YESTERDAY AND THAT WILL HELP TO ORGANIZE SOME OF THE STORMS. PRECIPITABLE WATER VALUES APPROACHING TWO INCHES SUPPORTS THE IDEA FOR VERY HEAVY DOWNPOURS. HIGH FREEZING LEVEL SUGGESTS THREAT FOR HAIL IS SMALL. OVERALL FORECAST ON TRACK AND WILL CONTINUE WITH ENHANCED WORDING AND SEE HOW EVENT PLAYS OUT. STORMS FORMING OVER EASTERN NEW YORK WILL LIKELY HAVE THE BEST POTENTIAL TO BECOME ORGANIZED AND THUS WE ARE GETTING INTO THE PERIOD WHERE STORMS COULD HAVE AN IMPACT...WHICH IS RIGHT ON TIME WITH CURRENT FORECAST. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... AS OF 430 AM EDT WEDNESDAY...THE CHANCE OF SHWRS/THUNDERSTORMS WILL CONTINUE EARLY TONIGHT AS CDFNT MOVES ACRS THE REGION...ALTHOUGH THE THREAT OF STRONG OR SEVERE STORMS IS LESS DUE LESS INSTABILITY. DRIER AIRMASS BUILDS INTO THE REGION OVERNIGHT AFTER FROPA. SFC HIGH PRESSURE BUILDS EAST FROM THE GRTLKS THURS/THURS NITE. SERIES OF UPPER LEVEL SHRTWVS WILL RESULT IN SOME CLOUDY PERIODS HOWEVER...BUT CHANCES FOR ANY SHOWER ACTIVITY RATHER LOW AS AIRMASS RATHER DRY. BRISK WESTERLY WINDS THURS WILL DIMINISH THURS NITE AS HIGH PRESSURE MOVES INTO THE FA. THIS HIGH WILL REMAIN OVER THE AREA ON FRIDAY. EXPECT TEMPS SLIGHTLY BELOW NORMAL DURING THIS PERIOD. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 430 AM EDT WEDNESDAY...HIGH PRESSURE MOVES OFF THE EAST COAST FRIDAY NIGHT INTO SATURDAY. SOUTHERLY FLOW WILL RESULT IN WARMER TEMPS SATURDAY...WITH HIGHS WELL INTO 80S. COLD FRONT WILL MOVE INTO THE REGION ON SUNDAY BRINGING A CHC OF SHWRS/THUNDERSTORMS. FRONT WILL BE SLOW TO DEPART AS MID LEVEL TROUGH AMPLIFIES OVER THE GRTLKS AND NORTHEAST SUNDAY NIGHT INTO TUESDAY. THIS WILL RESULT IN A CHC OF SHWRS DURING THIS PERIOD. WILL ALSO HAVE TO WATCH FOR POSSIBILITY OF SFC LOW PRESSURE DEVELOPMENT ALONG EAST COAST ALONG THE FRONT...WHICH COULD RESULT IN HIR PCPN CHANCES...ESPECIALLY TO EASTERN ZONES. MAX TEMPS EARLY NEXT WEEK EXPECTED TO BE A LITTLE BELOW NORMAL. HIGH PRESSURE SLOWLY BUILDS EAST FROM GRTLKS BY MIDWEEK. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... THROUGH 18Z THURSDAY...W/ FRONT MVG THRU THE REGION TO AROUND 00Z THURS...COND WILL VARY AT ALL SITES FROM VFR DOWN TO IFR IN RW/TRW. CEILINGS WILL BE BLW 3KFT DURING THIS TIME. WHEN NO RW/TRW...VSBY WILL RANGE FROM 3-5SM IN FG/HZ. AFT 00Z THURS...COND WILL MAINLY BE VFR W/ VCTS TIL 02Z...BUT SOME LIFR/VLIFR COND AT MPV/SLK 06Z-12Z DO TO FG(VSBY BLW 3SM AND CEILINGS BLW OVC010). ANY SOUTH WINDS WILL BEGIN TO SHIFT TO THE WNW DURING THE FRNTL PASSAGE MAINLY 5-15KTS...HOWEVER IN VCTY OF ANY TRW...VRB20G35KT POSSIBLE. AFT 12Z THURS...ALL SITES VFR W/ SCT CLD COVER. HIR TRRN WILL BE OBSCD. 18Z THURSDAY THROUGH SATURDAY...MID/UPPER LVL TROF WL DEVELOP BEHIND SFC COLD FRNT ON THURS INTO FRIDAY WITH BUILDING SFC HIGH PRES. HOWEVER...WEAK 5H VORT IN FLW ALOFT WL INTERACT WITH STEEP LAPSE RATES AND COLD POOL ALOFT TO PRODUCE SOME SCATTERED AFTN SHOWERS ON THURS. A BRIEF PERIOD OF MIFR TO IFR CONDITIONS WL BE POSSIBLE...ESPECIALLY AT MPV/SLK. SOME PATCHY VALLEY FOG WL BE POSSIBLE THURS MORNING AND AGAIN ON FRIDAY MORNING AT MPV/SLK. OTHERWISE...VFR CONDITIONS ARE EXPECTED THRU SATURDAY. && .EQUIPMENT... THE ASOS AT MASSENA (KMSS) IS INOPERATIVE...ONLY ALTIMETER IS BEING REPORTED. TECHNICIANS ARE AWARE OF THE PROBLEM. IN ADDITION...THE MASSENA ASOS WILL BE OUT OF SERVICE FROM TUESDAY JULY 8 THROUGH JULY 17. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...RJS NEAR TERM...EVENSON SHORT TERM...RJS LONG TERM...RJS AVIATION...JN/TABER EQUIPMENT...
Hazardous weather outlook, Jul 9, 11:07 AM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1107 AM EDT WED JUL 9 2008 NYZ026>031-034-035-087-VTZ001>012-016>019-101515- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 1107 AM EDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS OVER NORTHEAST NEW YORK STATE LATE THIS MORNING WILL MOVE EAST AND NORTHEAST. THESE SHOWERS WILL LIKELY INTENSIFY INTO THUNDERSTORMS THIS AFTERNOON AS THEY INTERACT WITH AN INCREASINGLY UNSTABLE AIR MASS. AN APPROACHING COLD FRONT ALONG WITH AN UPPER LEVEL DISTURBANCE WILL HELP THE THUNDERSTORMS BECOME STRONGER AND THIS WILL RESULT IN THE POTENTIAL FOR STRONG GUSTY WINDS...HEAVY DOWNPOURS...AND SMALL HAIL WITH ANY OF THE THUNDERSTORMS. THE MOST LIKELY AREAS TO EXPERIENCE THESE STRONG OR SEVERE THUNDERSTORMS WILL BE ACROSS MUCH OF VERMONT AS WELL AS CLINTON AND ESSEX COUNTIES OF NEW YORK. EXPECT LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME WITH THE STORMS. THE THREAT FOR THUNDERSTORMS WILL DIMINISH LATER TONIGHT AS THE COLD FRONT MOVES EAST OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. EVENSON
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:38 PM EDT | Areal Flood Advisory | BTV | Chittenden, Franklin | 94 min |
Nearby
Flash Flood Warnings in Vermont, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.